Welcome to the Delta Care Rx Blog

The contents of this blog contain topics relevant to end of life care written by our own hospice clinical pharmacists. Continue to check this site regularly for the newest post or subscribe to the RSS feed below.
Michelle Mikus, PharmD

The Opioid-Induced Hyperalgesia Phenomenon

2016 06 02 10 28 25

Morphine is the gold standard of pain relief in hospice, so anytime it is administered there is at least some degree of pain relief, right? Not always! In 1943 an interesting paradoxical reaction to morphine was being reported in peer-reviewed literature and became known as Opioid Induced Hyperalgesia (OIH). While still not fully understood, it is important to recognize that this phenomenon can occur when caring for patients that have long-term opioid use.

Clinically, OIH can present one of two ways. The first is simply hyperalgesia, which is increase response to painful stimuli. The second is allodynia, which is a painful response to typically non-painful stimuli (a feather, for example). The pain that presents is often a different quality of pain and at times is in a different location.

Most research regarding OIH has been conducted in laboratory animals and has yielded results that are linear: increased opioid use = increased OIH. Unfortunately, there is not enough human data to support this correlation, but fortunately, it does not seem to be so linear. At the center of the current discussion is whether OIH results from an increasing tolerance to opioid pain medications or from taking the medications themselves (with the medication causing the perceived pain). At this point, the only thing that is certain is that OIH is quite complex and differs among patients.

One interesting observation showed that as chronic pain patients were tapered appropriately off of opioids, a portion of the patients rated their pain the same or even better. One very preliminary study that was done to look at the cause of OIH pointed to a natural progression of chronic pain. If that proves to be true, OIH would be better stated as a natural state of hyperalgesia from chronic pain.

Managing patients with OIH is largely dependent on alternative methods of pain relief. The dose of opioid should be reduced and that alone may help reduce the experienced pain. Doses can be reduced up to 50% and if appropriate, low dose methadone can be added. Withdrawal should be avoided as this can worsen pain. Rotation from a morphine derivative to fentanyl, methadone or buprenorphine may also be effective. Ketamine has been used also. Alternative pharmacologic agents can be used in combination with a lower dose of the same opioid or a different opioid. Other pharmacologic options include antidepressants (duloxetine, tri-cyclic compounds such as nortriptyline), anticonvulsants (carbamazepine, gabapentin, pregabalin), and NSAIDs (ibuprofen, naproxen, meloxicam, diclofenac). Note that the use of carbamazepine in the management of pain is considered an off-label use of this medication. Nerve blocks and spinal cord stimulation have also been used along with cognitive behavioral therapy as non-pharmacological interventions.

Caring for patients with OIH can be a significant clinical challenge as it is not well understood yet. It is important to recognize that if a patient is in pain and a larger dose of an opioid is given that effectively manages the pain, the patient likely does not have OIH. For patients that experience an increase in pain or a different quality of pain as a result of an increased opioid dose, look to alternative pharmacologic therapies to help increase quality of life.


References: 
1. Lee M, Silverman SM, et al. A comprehensive review of opioid-induced hyperalgesia. Pain Physician. 2011 Mar-Apr;14(2):145-61. 
2. Melville N. Complexities of Opioid-Induced Hyperalgesia Poorly Understood. Medscape Multispecialty. March 31, 2015. http://www.medscape.com/viewarticle/842359#vp_1. Accessed Dec 30, 2015. 
3. Schug S. Opioid-induced hyperalgesia: What to do when it occurs? Ann Palliat Med 2012;1(1):6-7. 
4. Tompkins DA, Campbell CM. Opioid-Induced Hyperalgesia: Clinically Relevant or Extraneous Research Phenomenon? Curr Pain Headache Rep. 2011 Apr; 15(2): 129–136.

Continue reading
646 Hits